Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Feb 25, 2017, 12:58 PM EST for St. Lawrence County, New York. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2017, 12:58 PM EST (17:58 UTC)
- Expired
- Feb 25, 2017, 1:30 PM EST
- In force
- 32 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 121 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 1:16 PM EST | TSTM WND DMG | 3 Se West Potsdam, NY | ROOF BLOWN OFF BUILDING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WUUS51 KBTV 251758
SVRBTV
NYC089-251830-
/O.NEW.KBTV.SV.W.0002.170225T1758Z-170225T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
1258 PM EST SAT FEB 25 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northeastern St. Lawrence County in northern New York...
* Until 130 PM EST
* At 1258 PM EST, severe thunderstorms were located along a line
extending from NEAR Ogdensburg to Rensselaer Falls to NEAR Edwards,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ogdensburg, Canton, Norfolk, Madrid, Norwood, Heuvelton, Morley,
Chipman, Lisbon, Louisville, Pierrepont, Waddington, Hermon,
Rensselaer Falls, North Stockholm, West Parishville, West
Stockholm, West Potsdam, East De Kalb and Pyrites.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4484 7488 4467 7478 4439 7526 4455 7536
4467 7554 4475 7540 4476 7542 4478 7540
4482 7531 4484 7529 4485 7524 4488 7522
4487 7519 4488 7517 4487 7516 4490 7512
4489 7512 4493 7508
TIME...MOT...LOC 1758Z 229DEG 51KT 4472 7553 4458 7532 4439 7525
HAIL...<.75IN
WIND...60MPH
$$
Lahiff1 follow-up statement
593
WWUS51 KBTV 251830
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
130 PM EST SAT FEB 25 2017
NYC089-251839-
/O.EXP.KBTV.SV.W.0002.000000T0000Z-170225T1830Z/
St. Lawrence NY-
130 PM EST SAT FEB 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LAWRENCE
COUNTY WILL EXPIRE AT 130 PM EST...
The storms which prompted the warning have moved out of the warned
area therefore the warning will be allowed to expire.
LAT...LON 4484 7488 4467 7478 4439 7526 4455 7536
4467 7554 4475 7540 4476 7542 4478 7540
4482 7531 4484 7529 4485 7524 4488 7522
4487 7519 4488 7517 4487 7516 4490 7512
4489 7512 4493 7508
TIME...MOT...LOC 1829Z 229DEG 51KT 4497 7513 4483 7492 4464 7485
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 12:22 PM EST, 36 minutes earlier.
Area forecast discussion, Feb 25, 12:22 PM EST, 36 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1222 PM EST Sat Feb 25 2017 .SYNOPSIS... a strong cold front WILL traverse through the North Country this afternoon. Very warm temperatures ahead of this front combined with widespread rainfall will lead to increased snowmelt and runoff which in turn will increase the potential for ice jams and river flooding through the weekend. More seasonable weather returns Sunday with some light snow in the higher elevations before a quieter period of weather to start next week. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... As of 740 AM EST Saturday...Well the heat has already claimed its first record. As of 730 this morning we touched 56 degrees which breaks the old record and we have potentially another 10 degrees before we reach peak heating. The fog has for the most part dissipated and the rest of the forecast is on track. Temps will remain a struggle as none of the available guidance has captured even at initialization. Previous discussion...Quite the 24 hours expected today as a multitude of forecast challenges exist with fog this morning, the potential for strong winds with a cold front, the threat of ice jam and snowmelt flooding, and snow in the higher elevation sites late this evening. To begin, areas of dense fog continue this evening with many sites reporting 1/2 mile or lower visibilities. A warm front is lifting north however the warm air is overrunning the colder surface air in the Champlain, Connecticut, and Saint Lawrence valleys. As such a strong low level inversion is playing out over the northern portion of the forecast area. Obs in immediate Champlain Valley and Connecticut river valleys are showing in the mid 30s, whereas at higher elevations above 1500 feet, temps are already in the upper 40s to low 50s. Based on the latest RAP and hires BTV wrf models, that warm front has slowed down significantly and isn't expected to reach the Canadian border until shortly before daybreak. Thus the fog, dense at times, will likely continue through the rest of the overnight hours in the lower elevation sites, however we can expect gradual improvement over the next couple of hours. As the warm front lifts north, we will be solidly in the warm sector of the cyclone. The source region for our airmass is the same air that set records all across portion of central New York yesterday. With 925mb temps still projected to be +10-12C expect low to mid 60s for highs which also puts us in record territory for heat. So for the next installment, a well developed strong cold front will be tracking through the North Country this afternoon and evening. Guidance has been remarkably consistent dating back to Tues-Wed of the past week with the idea that a convective fine line will develop this afternoon and bring a narrow ribbon of moderate to heavy rainfall to the region as the anafront tracks across the North Country. Strong surface convergence and decent surface/elevated instability will combine to produce that aforementioned fine line which should begin to move into the Saint Lawrence valley between 17-19Z. The system will continue to propagate towards the east and should reach the Champlain Valley between 23z-01z. Expect timing the initial precip across eastern Vermont to be between 01-03z. With the convective nature of the rainfall, we are anticipating periods of heavy rainfall. That heavy rainfall, combined with the large amounts of snowmelt will cause some ice movement along the rivers. Thus the FLOOD WATCH remains in effect through Sunday with the full details in the hydrology section below for potential flooding. The pressure gradient with this frontal system will be quite strong and so ahead of the front expect strong and potentially gusty southerly winds. 850mb winds based on a local 2km wrf are as high as 50-60kts ahead of the front! This will be especially true on the east side of Lake Champlain as the winds become funneled with 15-25mph winds likely and gusts as high as 45mph. Then as the convective fine line develops and advances through Northern New York there is some potential for severe winds to be associated with the line. The Storm Prediction Center has put portions of southern Vermont and west in a slight risk for severe weather with a 15% prob for damaging winds. Most unstable CAPE is only in the 250 J/kg range but being winter and seeing how strong the low level convergence and lift are, its possible that a portion of the fine line will bow out bringing damaging winds. That threat will have to be monitored as we continue through the day. The dynamics fall apart though as the front moves east of the Champlain valley so the main threat for damaging winds will be for locations generally west of the Champlain valley. Behind the front, the cold air advection surges in and we will see 25-35 degree diurnal swings with lows in the mid 20s expected. Thus the precip lingering behind the anafront will likely end as end as a period of rain/snow in the valleys and heavy wet snow in the higher elevations where several inches of accumulation are possible. && .SHORT TERM /7 PM THIS EVENING THROUGH MONDAY/... As of 348 AM EST Saturday...Upper trough axis is east of the area Sunday morning and flow aloft through Monday will generally be from the west. Cool down will be brief with highs in the 30s to around 40...which is a few degrees above normal...but we quickly warm right back into the 40s on Monday with a few 50 degree readings possible. Moisture and forcing will be limited Sunday through Monday. Could see some mountain showers on Sunday...with dry weather Sunday night...then a few mountain showers on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 348 AM EST Saturday...No significant weather expected through the period. Flow aloft becomes southwest Tuesday through Thursday with above normal temperatures expected during this period...especially on Tuesday and Wednesday. Highs will be in the mid 40s to mid 50s. Dry weather is expected for the most part on Tuesday...but the chances for showers will increase Tuesday night and especially Wednesday and Wednesday night as upper trough axis approaches the region. Temperatures will be warm enough for the precipitation to be in the form of rain. A return to more seasonal temperatures will take place late Thursday into Friday with the passage of the upper trough and west to northwest flow aloft developing over the area. Cannot rule out the possibility for some showers Thursday night into Friday and temperatures would generally cold enough for the precipitation to be in the form of snow showers. && .AVIATION /17Z Saturday THROUGH Thursday/... Through 18Z Sunday...Active weather is descending on the area this afternoon with a line of showers and isolated thunderstorms moving from west to east across the area between 18z and 02z. During this time expect MVFR/IFR conditions for both ceilings and visibilities due to the showers and isolated storms. Gusty south winds...in the 20 to 30 knot range...will exist in advance of the precipitation...then shift to the southwest and west after 02z through the remainder of the period. Winds will taper down a bit...but still be gusting in the 15 to 25 knot range. As precipitation ends after 02z...visibilities will improve into the VFR category and in the MVFR/VFR categories for ceilings. Outlook 18Z Sunday through Wednesday... 18Z Sunday - 12Z Tuesday...Mainly VFR under high pressure. 12Z Tuesday - 00Z Thursday...VFR with chance MVFR/IFR rain showers. && .HYDROLOGY... As of 430 AM EST Saturday...The flood watch remains in place and is effective through Sunday evening. The record setting warmth from Thursday through Saturday has already melted out a significant portion of our snowpack with more warm air this afternoon. The snow melt will combine with periods of heavy rainfall associate with a cold front and produce significant rises on nearly all rivers and streams across the region. And the ground is also frozen, so not much will soak in. Complicating matters is that some rivers, especially across northern/northeast VT and in the Adirondacks are still ice covered. Thus as the water levels rise and the ice weakens, we'll start to see ice movement. Which could very well then get stuck in bends in the river or along bridges or where the rivers go from a steeper to more gentle slope. By their nature, ice jams are impossible to predict but can result in localized flooding occurring quickly. In general, it takes the river to rise 1.5 to 3 times the thickness of the ice to start the breakup process. Based upon NERFC forecasts as well as ensemble river simulations we continue to look at the Winooski @ Essex Jct, and the Mad River @ Moretown for the primary focus of more significant river flooding. Best river response will be late Saturday through Saturday night due to runoff from snowmelt and expected rainfall. Thickest river ice is in place across nern NY basins and nrn VT, including the Chazy, Ausable, Winooski, Lamoille, Missisquoi, and Passumpsic. Uncertainty in the river forecasts are due to unknown exactly how much snow melt we are getting and how much rainfall we will see on Saturday. Those uncertainties are pretty large, so forecast changes are possible as we move closer to the main event on Saturday. && .CLIMATE... Several more record high temperatures are expected to be broken tomorrow on February 25, 2017. Here are the current records for our long standing sites: Burlington, VT 55|1985 Montpelier, VT 59|1985 St. Johnsbury, VT 60|2016 Massena, NY 50|1956 Mount Mansfield, VT 49|1961 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...Flood Watch through Sunday evening for VTZ001>012-016>019. NY...Flood Watch through Sunday evening for NYZ026>031-034-035-087. && SYNOPSIS...Deal NEAR TERM...Deal SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Evenson HYDROLOGY...Banacos CLIMATE...Lahiff
Hazardous weather outlook, Feb 25, 3:16 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 316 AM EST Sat Feb 25 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-260830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 316 AM EST Sat Feb 25 2017 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 12:31 PM EST | Severe Thunderstorm Warning | BTV | St. Lawrence | 29 min |
| Feb 25, 1:27 PM EST | River Flood Warning | BTV | Clinton, Essex | 24 hr |
| Feb 25, 2:37 PM EST | Special Weather Statement | BTV | Franklin | 68 min |
| Feb 25, 3:40 PM EST | Special Weather Statement | BTV | Clinton, Essex | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.